New Mexico, 2010

Hail in New Mexico, July 10, 2010

July 10, 2010 · NWS ABQ · 1 event in 1 county or zone

A lone severe storm produced copious amounts of rain and large hail at Sugarite Canyon State Park near the Colorado border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A lone severe storm produced copious amounts of rain and large hail at Sugarite Canyon State Park near the Colorado border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 10, 2:20 PM MST, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 10, 2:20 PM MST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
320 PM MDT SAT JUL 10 2010

MINOR CORRECTIONS TO PRIMARY DISCUSSION.

.DISCUSSION...
PRIMARY FORECAST CHALLENGES WILL BE THE THREAT FOR HEAVY RAINS IN
THE SRN TIER OF THE CWFA OVER THE NEXT 36 HRS...THEN TRANSITIONING
TO THE AMOUNT OF DRYING FOR THE WORK WEEK AND ITS IMPACT ON PCPN
CHANCES/DIURNAL TEMPS. UPR LEVEL RIDGE AXIS REMAINS SITUATED ALONG
A LINE FROM THE DESERT SOUTHWEST TO THE NRN GULF OF MEXICO...WITH
CENTROIDS OVER WRN NM AND CENTRAL TX. STEERING FLOW IS CHAOTIC AS
SLIGHTLY STRONGER WLY FLOW EXISTS ON THE NRN PERIPHERY OF THE HIGH
OVER SRN CO...WHILE A E/NE REGIME AOB 12KTS LINGERS IN THE SOUTH. A
FEW SLOW MOVING STORMS IN THE WRN/SRN PORTIONS OF THE CWFA WILL BE
CAPABLE OF LOCALLY HEAVY RAINFALL AS PRECIPITABLE WATER VALUES ARE
NEAR OR SLIGHTLY ABOVE SEASONAL NORMALS. THE REMNANTS OF TROPICAL
DEPRESSION TWO ARE BECOMING MORE DIFFICULT TO DETECT ON WATER VAPOR
HOWEVER AN ENHANCEMENT OF CONVECTION IS NOTED IN NRN CHIHUAHUA. IT
APPEARS THIS FEATURE WILL DRIVE TOWARD THE BOOTHEEL OF NM TONIGHT...
OFFERING AN ENHANCED THREAT FOR CONVECTION...ESPECIALLY FOR WFO EPZ.
WILL NEED TO MONITOR SITUATION CLOSELY AS MODELS ARE A TAD FURTHER
NORTH WITH NOCTURNAL ACTIVITY IN THE UPPER GILA REGION. TEMPERATURE
DROPS WILL BE LIMITED ACROSS SRN NM DUE TO THE THICKER CLOUD COVER.

ALL EYES WILL FOCUS ON THE EVENTUAL TRACK OF THE REMAINS OF TD TWO
ON SUNDAY AS LOCALLY HEAVY RAINFALL MAY PERSIST IN SRN NM. ALTHOUGH
THE NOD WAS GIVEN TO THE NAM12 YESTERDAY...IT HAS CHANGED ITS TUNE
AND SIDES CLOSER WITH THE CONSISTENT GFS40. WITH THIS IN MIND...THE
FEATURE SHOULD SHEAR OUT AS IT ATTEMPTS TO MIGRATE THROUGH THE UPR
LEVEL WEAKNESS BETWEEN THE HIGH CENTROIDS. ELEVATED POPS SHOULD BE
EXPECTED FROM THE SOUTHWEST TO SOUTH CENTRAL MTS...AND POSSIBLY THE
SE PLAINS. MEANWHILE...SHORTWAVE ALOFT EMBEDDED IN THE WESTERLIES
WILL REMAIN TOO FAR NORTH TO HAVE AN IMPACT ON NM. BY MONDAY...THE
AFOREMENTIONED WESTERN ANTICYCLONE WILL MIGRATE TO SOUTH CENTRAL AZ
WITH DRIER AIR INVADING THE FOUR CORNERS AREA. PRECIPITABLE WATER
VALUES WILL TAKE A SUBSTANTIAL HIT BY LATE AFTERNOON...WITH VALUES
DROPPING TO AROUND 0.50 FOR A GOOD PORTION OF WRN/CENTRAL NM. OPTED
TO GET MORE AGGRESSIVE WITH A DRYING TREND AS MOS POP GUIDANCE DID A
RESPECTABLE NOSEDIVE...ESPECIALLY THE MET. BY TUESDAY...UPPER LEVEL
HIGH WILL SHIFT BACK INTO NM. WITH DRIER AIR NOW IN PLACE...COUPLED
WITH INCREASING SUPPRESSION...EXPECT A RETARDED RECYCLE MODE DURING
THE REMAINDER OF THE WORK WEEK. A SURFACE BOUNDARY COULD ARRIVE IN
THE ERN PLAINS WED NIGHT/THURSDAY...BUT CONFIDENCE IS VERY LOW ATTM.
NONETHELESS...WITH PCPN CHANCES REDUCED...TEMPERATURES SHOULD CLIMB
ABOVE SEASONAL NORMALS FOR MOST LOCALES. DPORTER

&&

.AVIATION...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING THIS
AFTERNOON AND AS OF MID AFTN WERE FAVORING W NM NEAR AND S OF
INTERSTATE 40 AS WELL AS SE PLAINS AND VCNTY OF AND A BIT E OF
SANGRE DE CRISTOS.  HIGH PRESSURE ALOFT ONCE AGAIN SUPPRESSING
CONVECTION TO SOME DEGREE...BUT HEATING AND MOISTURE LEVELS HELPING
TO OVERCOME THAT A BIT. IN THE HEAVIER RAIN PRODUCING STORMS INTO
MID OR LATE EVENING EXPECT SOME LOCALIZED MVFR CIGS...VSBY AND MT
OBSCURATIONS DUE TO HEAVY RAIN. TAF SITES MOST LIKELY TO BE IMPACTED
WITH HE LOWER CIGS AND VSBY WOULD BE KLVS AND KROW. LOW LEVEL
MOISTURE IS EXPECTED TO EASE NORTHWARD OVERNIGHT WITH LOW CLOUDS
POSSIBLE LATE TONIGHT AND EARLY SUNDAY MORNING OVER THE EASTERN
PLAINS. ONCE AGAIN...MVFR TO OCCASIONAL IFR CIGS WILL BE POSSIBLE.
SOME LOW CLOUDS MAY EVEN REACH AS FAR N AS SOUTHERN SOCORRO AND
CATRON COUNTIES AS THE LOW LEVEL MOISTURE TRIES ALSO TO EDGE
NORTHWARD ACROSS S CENTRAL AND SW NM.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 43

&&

.FIRE WEATHER...
NO LARGE CHANGES FROM THE PREVIOUS FORECAST. HIGH PRESSURE RIDGE
ALOFT STILL ANCHORED IN W TO E FASHION OVER S HALF OF NM...
SUPPRESSING TO MODERATE DEGREE THE NUMBER OF T STORMS ABLE TO
DEVELOP. HIGHEST LIKELIHOOD OF WETTING RAINS THROUGH SUN AT LEAST
REMAINS SOUTH OF INTERSTATE 40 FROM THE SE PLAINS AND SACRAMENTO
MOUNTAINS WEST TO THE UPPER GILA REGION AND WEST CENTRAL MOUNTAINS.
SOMEWHAT DRIER AIR...ESPECIALLY MID AND UPPER LAYERS...WILL TRY TO
EASE INTO THE NW QUARTER OR THIRD OF THE STATE AS EARLY AS SUN AFTN
OR EVENING...BUT LOW LEVEL MOISTURE WILL BE ALSO TRYING TO EASE
NORTHWARD FROM SW NM AND SE TO S CENTRAL AZ TOWARD W CENTRAL AND NW
NM. THIS WILL MAKE NW THIRD OR SO MOST DIFFICULT AREA TO DETERMINE
WHETHER OR HOW MUCH T-STORM ACTIVITY WILL DEVELOP THERE SUN AFTN OR
EVE. MODELS ARE LEANING TOWARD SOMEWHAT LESS ACTIVITY THERE SUN AFTN
COMPARED TO TODAY. ANY THAT DEVELOP ACROSS ROUGHLY THE NW THIRD OF
NM MAY INCLUDE A FEW DRIER STORMS AS WELL. MINIMUM RH THERE WILL
DROP INTO THE TEENS TO PERHAPS LOW 20S...BUT WINDS SHOULD REMAIN
BELOW CRITICAL LEVELS. STILL EXPECTING GOOD TO VERY GOOD RH
RECOVERIES TONIGHT...BUT LESS SO AT LEAST SUN AND MON NIGHT AND
PROBABLY BEYOND THAT AS WELL. ELSEWHERE SOMEWHAT HIGHER MIN RH
VALUES SUN WITH BETTER RH RECOVERY. AT LEAST THE EARLY TO MIDWEEK
PERIOD NEXT WORK WEEK WILL BRING AT LEAST SOMEWHAT DRIER AIR IN
ACROSS ROUGHLY N HALF OF NM WITH CORRESPONDING LOWER T STORM...AFTN
RH AND OVERNIGHT RH RECOVERY NUMBERS.

STILL SOME UNCERTAINTY WITH REGARD TO THE LONG RANGE PATTERN FOR THE
END OF NEXT WEEK AND INTO NEXT WEEKEND. MODELS CONTINUE TO INDICATE
SLIGHT TO MODERATE MOISTURE RETURN OVER THE REGION BUT UNCERTAINTY
EXISTS AS TO HOW STRONG THE UPPER RIDGE WILL BE AND WHERE ITS CENTER
WILL BE. SLIGHT TO MODERATE POTENTIAL FOR INCREASE IN T-STORM
ACTIVITY ESPECIALLY FOR THE NORTHEAST AND EAST. NOT CERTAIN OF THE
MECHANISM OF MOISTURE RETURN UNLESS PERHAPS BACK DOOR FRONT INTO NE
THIRD OR HALF OF NM. 43

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  59  92  58  93 /  20  10  10   5
DULCE...........................  53  85  51  88 /  30  20  20   0
CUBA............................  53  84  53  86 /  30  20  10   5
GALLUP..........................  55  85  55  88 /  30  10  10   5
EL MORRO........................  54  81  52  84 /  40  20  20   5
GRANTS..........................  54  85  53  89 /  20  10  10   5
QUEMADO.........................  56  86  56  89 /  40  20  20  10
GLENWOOD........................  61  90  62  94 /  40  40  30  20
CHAMA...........................  47  80  46  83 /  30  20  20   5
LOS ALAMOS......................  56  85  56  87 /  30  20  20   0
PECOS...........................  54  84  55  88 /  20  30  30  10
CERRO/QUESTA....................  48  81  48  83 /  20  20  30   5
RED RIVER.......................  43  73  44  76 /  30  30  30  10
ANGEL FIRE......................  42  76  43  79 /  30  30  30  10
TAOS............................  51  84  49  89 /  20  20  20   5
ESPANOLA........................  57  91  57  96 /  20  20  20   5
SANTA FE........................  58  85  58  90 /  20  20  20   5
SANTA FE AIRPORT................  58  88  57  93 /  20  20  20   5
ALBUQUERQUE FOOTHILLS...........  66  89  65  94 /  20  20  20   5
ALBUQUERQUE HEIGHTS.............  67  90  67  95 /  10  20  10   5
ALBUQUERQUE VALLEY..............  64  91  61  96 /  10  20  10   5
ALBUQUERQUE WEST MESA...........  64  90  63  95 /  20  20  10   5
LOS LUNAS.......................  63  91  63  95 /  10  20  10   5
RIO RANCHO......................  65  91  64  95 /  20  20  10   5
SOCORRO.........................  64  87  61  95 /  10  30  30  10
SANDIA PARK/CEDAR CREST.........  52  81  53  84 /  20  20  20   5
MORIARTY/ESTANCIA...............  56  88  55  91 /  20  30  30  10
CLINES CORNERS..................  57  83  57  87 /  20  30  30  10
GRAN QUIVIRA....................  58  84  57  89 /  20  40  30  10
CARRIZOZO.......................  63  84  62  85 /  20  50  40  10
RUIDOSO.........................  56  71  55  79 /  40  50  50  30
CAPULIN.........................  55  82  54  87 /  30  20  30  10
RATON...........................  55  87  54  91 /  30  20  30  10
LAS VEGAS.......................  55  83  55  88 /  20  30  30  10
CLAYTON.........................  63  92  63  93 /  20  10  20  20
ROY.............................  61  85  60  87 /  20  30  30  20
CONCHAS.........................  65  91  65  95 /  10  30  20  20
SANTA ROSA......................  64  90  63  95 /  10  30  30  20
TUCUMCARI.......................  65  93  65  97 /  10  30  20  20
CLOVIS..........................  65  88  65  93 /  10  30  30  20
PORTALES........................  64  89  64  94 /  20  30  30  20
FORT SUMNER.....................  64  89  65  98 /  10  30  30  20
ROSWELL.........................  66  87  66  96 /  20  30  30  20
PICACHO.........................  63  85  63  93 /  30  50  50  30
ELK.............................  61  80  60  86 /  50  50  50  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

46/43
Hazardous weather outlook, Jul 10, 4:30 AM MST, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
530 AM MDT SAT JUL 10 2010

NMZ501>540-111200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
522 AM MDT FRI JUL 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP THIS AFTERNOON AND INTO THE EVENING...WITH
ACTIVITY GENERALLY FAVORING THE SOUTHERN AND WESTERN SECTIONS OF NEW
MEXICO. MOST STORMS WILL BE SLOW MOVING...AND THERE IS POTENTIAL FOR
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
HOWEVER...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER
MUCH OF SOUTHWESTERN TO CENTRAL NEW MEXICO ON SUNDAY. AGAIN...SLOW
MOVING STORMS COULD LEAD TO LOCALLY HEAVY RAINFALL.

ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR
PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637.

52

In the hours before

Special weather statement, Jul 10, 4:44 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
544 PM MDT SAT JUL 10 2010

NMZ527-528-110015-
FAR NORTHEAST HIGHLANDS-RATON RIDGE/JOHNSON MESA-
544 PM MDT SAT JUL 10 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLFAX COUNTY
THROUGH 615 PM MDT...

AT 539 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR THE RATON PORT OF ENTRY...MOVING SOUTH TO
SOUTHEAST AROUND 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...RATON AND SUGARITE CANYON
STATE PARK.

MOTORISTS CAN EXPECT SUDDEN CHANGES IN VISIBILITY AND PONDING OF
WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE AREA.

&&

LAT...LON 3659 10401 3655 10465 3699 10471 3699 10405
TIME...MOT...LOC 2342Z 348DEG 31KT 3692 10444

The radar

The Pueblo radar (KPUX), 165 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Colfax

When
July 10, 5:05 PM MST
Where
Colfax County, 2.39 mi N of Sugarite
Measured
1.75 in hail
Reported by
Public
Coordinates
36.984, -104.377

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242788.